advertisement

Home » Depression » Psych Central Professional » Dealing With Side Effects of Selective Serotonin Reuptake Inhibitors (SSRIs)


Dealing With Side Effects of Selective Serotonin Reuptake Inhibitors (SSRIs)

Selective serotonin reuptake inhibitors (SSRIs) Selective serotonin reuptake inhibitors (SSRIs) are widely used as the first-line treatment for depression and anxiety in children and adolescents, but they are associated with significant adverse effects (AEs). Studies have shown that up to 50% of kids experience side effects from SSRIs, depending on the sample size and the type of study.

The most common AEs are headache, gastrointestinal symptoms, dizziness, impaired concentration, and sleep disturbances. Some of the less common, yet significant AEs include activation, amotivation, withdrawal symptoms, and suicide-related events.

With estimated prevalence rates as high as 17% and 24% for depression and anxiety, respectively, child and adolescent psychiatrists need knowledge and strategies for dealing with AEs. In this article, we will review some of the most bothersome side effects and the research around how to address them.

Activation

Activation is a term used to describe the behavioral AEs of SSRIs, and is usually manifested by irritability, agitation, restlessness, anxiety symptoms, insomnia, or akathisia. Behavioral activation is one of the most concerning AEs of SSRIs in the pediatric population. It may occur at any time during the treatment, but is most commonly seen during the first two weeks.

Fortunately, activation is often dose-dependent and reversible. Use of SSRIs at the lowest possible doses and gradual dose titration (the old “start low and go slow” mantra) can reduce activation. The addition of mood stabilizers like sodium valproate has been shown to be beneficial in some cases (Duggal HS et al, J Child Adolesc Psychopharm 2003;13(1):113-114).

Another related concern with SSRIs is treatment emergent mania (TEM). Studies have shown that TEM may develop in almost 60% of children diagnosed with bipolar disorder, and may be the first sign of bipolar disorder in this population.

The presentation of TEM is similar to that of spontaneous episodes of mania in bipolar disorder in symptomatology, course, family history, and treatment response. Risk is almost twice in girls as compared to boys, and higher in those with comorbid anxiety disorder or early-onset anxiety symptoms. The median latency is 14 days, and recovery usually occurs shortly after decreasing the dose, discontinuation of the agent, or addition of a mood stabilizer (Faedda GL et al, J Affect Disord 2004;82(1):149-158).

Amotivation

While there are case reports of apathy and amotivation due to SSRIs in children, it has not been systematically studied. Amotivation syndrome is an infrequent but potentially disabling adverse effect. It is usually dose-dependent and occurs weeks to months following treatment.

Amotivation syndrome is usually characterized by apathy, lack of motivation, and flat affect, but may present with disinhibited behavior. However, it is reversible. Clinicians may mistakenly attribute these symptoms to worsening depression and might be tempted to increase the dose rather than decrease it. A clue that it is amotivation and not just worsening depression is that other depressive symptoms, such as sadness, irritability, and neurovegetative signs, are generally absent or unchanged.

Chronic marijuana use may also cause lack of motivation, and is an important consideration in adolescents. Treatment usually involves reduction of dose or change of drug class (Murphy TK, Int Rev Psychiatry 2008;20(2):203- 208).

Withdrawal

Discontinuation syndrome (DS), or withdrawal, may occur due to abrupt discontinuation or rapid tapering of SSRIs. It is usually characterized by dizziness, lightheadedness, sedation, fatigue, poor concentration, nausea, and headache. It is more common in patients taking SSRIs at higher doses, for longer duration, or SSRIs with shorter half-lives such as paroxetine (Paxil) and fluvoxamine (Luvox).

Symptoms usually begin within one to five days of stopping the medication, but may be delayed in patients taking fluoxetine (Prozac).

The incidence of discontinuation syndrome in children is unknown, but in adults, reports vary from 0% to 14% for fluoxetine, and about 35% to 65% for paroxetine. Most cases are mild and symptoms usually resolve spontaneously within a couple of days.

Dealing With Side Effects of Selective Serotonin Reuptake Inhibitors (SSRIs)

This article originally appeared in:


The Carlat Psychiatry Report
Click on the image to learn more or subscribe today!


This article was published in print May 2014 in Volume:Issue 5:3.


The Carlat Psychiatry Report

 

APA Reference
Madan,, P. (2016). Dealing With Side Effects of Selective Serotonin Reuptake Inhibitors (SSRIs). Psych Central. Retrieved on November 11, 2018, from https://pro.psychcentral.com/dealing-with-side-effects-of-selective-serotonin-reuptake-inhibitors-ssris/

 

Scientifically Reviewed
Last updated: 17 Feb 2016
Last reviewed: By John M. Grohol, Psy.D. on 17 Feb 2016
Published on PsychCentral.com. All rights reserved.